Stopping Baclofane

Ziim seems to be holding up her neck for longer period now. That was Mr A. one of the therapists that works with CpCenter. Hm..It seems so , I said. Please ma, what did you do? Nothing, just stopped the medication, baclofane. Oh really? Yes I did, though over a period of time.

When baclofane was prescribed for Ziim about 6 months ago, it took me a while to agree to give it to her.  I was quite apprehensive because of its side effects. Finally here   I gave after speaking to some parents who have used the drug for the management of their children’s spasticity. There were some parents who swore by it and others who woud not want to use it again. I like to have my own experience,  we are told that each child is different thus each could react  differently to a medication  so I gave   and four months later, I have to take her off it.

Acceptance is something that is often difficult to do. It is easier to live in denial. This is one thing I find in common among mothers with children with Cp around here, yours truly not excluded. It is easier to live in that comfort of denial. Do you blame us? Acceptance means that you are ready to deal with a situation which most times is not as easy as taking a cone of ice cream. Thus it took me a while to accept that Ziim was loosing some little head control that she had gained.

I noticed that she was dropping her head more  and found it more difficult to pick it up. Usually on prompt she puts her head up, holds it for a while before it goes down. Her drooling increased, we went back to the days of “packing” bibs while going out when we had gotten to taking just a few.  Initially I thought that she was becoming lazy, later I started saying that she was tired. But over time I discovered that the ”laziness” and “tired” were increasing by day. It got to a stage that putting up her head even while sitting in her push chair became a problem. Then I started wondering why, she was also getting softer, sort of wobbly.  My mind went to the baclofane, could it be? Possibly. It is a muscle relaxant, though it is supposed to attack the spasticity as it were, as in relax the muscles of the arms and legs where the spasticity appear to be more, it does not have the intellegence to selectively do only that. I figured that it must have been doing what we could, around here, say to be over work by relaxing the muscles that I’ld rather have unrelaxed.

To confirm my suspecion or it allay my fears, I asked this group if anyone has had such an experience. Yes, some said. Then I sent an email to her doctor telling him what I observed and that I was a bit uncomfortable about that. Now before you begin to think  that the doctor manages his patience on the web, his clinic is only on Mondays. This realization/acceptance hit me on a Wednesday and the forth coming Monday was Easther Monday meaning public holiday, meaning no clinic. The next Monday, we were on this travel and it’s an appointment we must keep and I did not want to give one more drop of that medication if it happens to be the culprit. Promptly he replied, yes, it is possible, as a muscle relaxant, it causes loss in muscle tone which is what it’s meant to be. Hm..but I do not want loss of muscle tone on the muscles that help head control nor the ones that help to control drooling and those tiredness effect. He suggested a gradual reduction. Have I said that I hate these medications you cannot just stop? Yes I do not like them, but… Anyway, starting from that Thursday 5th of April, that is 4 months after I started her on it, I started titrating her off it. We first removed the  evening dose for a week, then alternate days for a week and every two days for a week and today she is off it. Thank God, we did not experience the withdrawal symptoms.

 So what’s our option? Increase in our stretch period, increase in tummy time and more dedication to our ST therapy. Where are our arm  and leg wraps to help stretch out those limbs.

                                                         Ziim working hard  

                                                 Tummy time for Ziim Friday evening I had the above conversation with Mr.A. Hm.. are we getting back to where we were with the removal of the culprit? I think so.